Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 53, NWS Raleigh, NC

September 14, 2018Wayne County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 14, 2018, 9:39 PM EDT for Wayne County, North Carolina. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2018, 9:39 PM EDT (01:39 UTC)
Expired
Sep 15, 2018, 3:12 AM EDT
In force
6 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
None

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 59 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 12:25 AM EDTFLASH FLOOD6 Wsw Seven Springs, NCMULTIPLE AREAS ON HWY. 55 IMPASSABLE DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 166 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WGUS52 KRAH 150139
FFWRAH
NCC191-150430-
/O.NEW.KRAH.FF.W.0053.180915T0139Z-180915T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
939 PM EDT FRI SEP 14 2018

...FLASH FLOOD EMERGENCY FOR SOUTHERN WAYNE COUNTY...

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Wayne County in central North Carolina...

* Until 1230 AM EDT

* At 935 PM EDT, emergency management officials reported heavy rain 
  across the warned area. Up to 11 inches of rain has already 
  fallen. Emergency management officials also are reporting that 
  five high water rescues have already taken place. Flash flooding 
  is already occurring.

  This is a FLASH FLOOD EMERGENCY for southern Wayne County. This a 
PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW! 

* Some locations that will experience flooding include...
  Goldsboro, Mount Olive, Walnut Creek, Seven Springs, Mar-Mac,
  Brogden, Cliffs Of The Neuse State Park, Elroy and Grantham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3534 7782 3518 7783 3516 7788 3515 7789
      3517 7793 3516 7797 3519 7802 3518 7807
      3519 7816 3521 7817 3522 7824 3528 7830
      3532 7827 3532 7824 3534 7822 3535 7815
      3542 7816 3547 7813 3546 7783 3538 7780

$$

HAINES
2 follow-up statements
598 
WGUS52 KRAH 150415
FFWRAH
NCC191-150730-
/O.EXT.KRAH.FF.W.0053.000000T0000Z-180915T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1215 AM EDT SAT SEP 15 2018

...FLASH FLOOD EMERGENCY FOR SOUTHERN WAYNE COUNTY...

The National Weather Service in Raleigh has extended the

* Flash Flood Warning for...
  Wayne County in central North Carolina...

* Until 330 AM EDT

* At 1213 AM EDT, emergency management officials reported heavy rain 
  across the warned area. Up to 15 inches of rain has already 
  fallen. Emergency management officials also are reporting that 
  five high water rescues have already taken place. Flash flooding 
  is already occurring.

  This is a FLASH FLOOD EMERGENCY for southern Wayne County. This a 
PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW! 

* Some locations that will experience flooding include...
  Goldsboro, Mount Olive, Walnut Creek, Seven Springs, Mar-Mac,
  Brogden, Cliffs Of The Neuse State Park, Elroy and Grantham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3534 7782 3518 7783 3516 7788 3515 7789
      3517 7793 3516 7797 3519 7802 3518 7807
      3519 7816 3521 7817 3522 7824 3528 7830
      3532 7827 3532 7824 3534 7822 3535 7815
      3542 7816 3547 7813 3546 7783 3538 7780

$$

HAINES
145 
WGUS72 KRAH 150712
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
312 AM EDT SAT SEP 15 2018

NCC191-150719-
/O.CAN.KRAH.FF.W.0053.000000T0000Z-180915T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne NC-
312 AM EDT SAT SEP 15 2018

...THE FLASH FLOOD WARNING FOR WAYNE COUNTY IS CANCELLED...

Heavy rainfall continues across southern Wayne county this morning. 
After speaking with the EOC, high water rescues have stopped this 
morning as rainfall rates have let up. Due to this the Flash Flood 
Emergency has been cancelled. Flooded roadways still exist across 
Wayne county and therefore Flash Flood Warning #54 continues. 

LAT...LON 3534 7782 3518 7783 3516 7788 3515 7789
      3517 7793 3516 7797 3519 7802 3518 7807
      3519 7816 3521 7817 3522 7824 3528 7830
      3532 7827 3532 7824 3534 7822 3535 7815
      3542 7816 3547 7813 3546 7783 3538 7780

$$

HAINES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:30 PM EDT, 7 hours 9 minutes earlier.

Area forecast discussion, Sep 14, 2:30 PM EDT, 7 hours 9 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
230 PM EDT Fri Sep 14 2018

.SYNOPSIS...
Hurricane Florence will move very slowly west to southwest near the
coast of southern North Carolina and northeastern South Carolina
through tonight. A slow motion to the west over northern South
Carolina will follow Saturday with a turn northward into the
Appalachians Sunday. Conditions will finally improve early next week
as the remnants of Florence finally move away.

&&

.NEAR TERM /through Saturday/...
As of 135 PM Friday...

Currect forecast through Saturday looks on track.

Hurricane Florence will move extremely slowly towards the southwest
staying very close to the NC coastline this afternoon. By Saturday
morning Hurricane Florence is forecast to still be near the
coastline over northeastern South Carolina. Latest guidance continue
to advertise a swath of 10" to 20" across central North Carolina
(isolated higher amounts possible). These types of rainfall
unfortunately make sense given the strong low level moisture
transport convergence on the back side of the storm.

This means that a prolonged period of torrential rainfall can be
expected across most of central North Carolina. Flash flooding of
creeks, rivers, streams, and nearby roadways, and washouts of area
bridges are likely. This will likely result in catastrophic and life
threatening flash flooding and extensive prolonged river flooding
across the lower Neuse, Black, and Cape Fear river basins.

The coastal plain and Sandhills will remain in a favorable area for
isolated tornadoes for the rest of the afternoon into this evening.
As Florence moves further westward on Saturday, a favorable
environment for isolated tornadoes will expand westward into the
southern Piedmont.

&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM Friday...

The remnant circulation of Florence will move slowly westward
Saturday night and then begin to lift north into the Appalachians on
Sunday. As the surface low slips west, a persistent southerly,
convergent flow will produce an arc of widespread moderate to heavy
rain across the state. The greatest rain coverage will be across the
southern Piedmont and Sandhills.

Rainfall amounts during the period will average between 2 and 5
inches with lesser amounts across the far northeast Piedmont and
northern Coastal Plain. This additional rain is likely to exasperate
anticipated flooding issues across the southern tier including the
Neuse, Cape Fear, Black and Yadkin river basins where river flooding
may become extreme.

Windy conditions with winds of 15 to 25 MPH with gusts near 40 MPH
on Saturday evening will gradually abate as the remnant low weakens
and pushes away. Given the wet soil, additional issues with falling
trees are expected.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
As of 230 PM Friday...

The remnant circulation of Florence is expected to lift northeast
through the lower Ohio Valley and northeastern United States Monday
and Tuesday. This will mean the trailing rain bands and associated
weather hazards will come to an end by Sunday night or Monday
for the region.

The trailing surface trough will keep a lingering chance of
mainly diurnal showers and storms into Tuesday afternoon and
possibly Wednesday afternoon. Very warm and humid conditions will
also linger through the rest of the week. Lows in the lower to mid
70s (well above normal) with highs in the 80s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 135 PM Friday...

Mainly MVFR ceilings will prevail through the TAF period, amidst
tropically-moist, nely low level flow between high pressure over the
Northeast and Hurricane Florence. A shield of heavy, tropical
precipitation with reduced visibilities, and stronger and more
numerous outer bands of showers and storms, will pivot westward
across cntl NC through this evening, including into the GSO and INT
vicinity between 00Z-06Z.

Outlook: Florence will eventually arc across SC Saturday and
Saturday night, then lift nwd and newd through the Appalachians
through early next week. Breezy to windy conditions, periods of
continued tropical downpours, storms, and isolated tornadoes --and
sub-VFR conditions-- will result, with improving conditions for
Tuesday and Wednesday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Hurricane Warning for NCZ078-089.
Flash Flood Watch through Sunday evening for NCZ021>028-
038>043-073>078-083>086-088-089.
Tropical Storm Warning for NCZ026>028-040>043-075>077-084>086-
088.
&&

SYNOPSIS...Franklin
NEAR TERM...Haines/Franklin
SHORT TERM...Blaes/Franklin
LONG TERM...Badgett/Franklin
AVIATION...MWS/Franklin
Hazardous weather outlook, Sep 14, 5:07 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
507 PM EDT Fri Sep 14 2018

NCZ021>025-038-039-073-074-083-152115-
Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Stanly-
Montgomery-Anson-
507 PM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-152115-
Person-Granville-Vance-Warren-Halifax-
507 PM EDT Fri Sep 14 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Tropical storm Florence will continue to push west over far southern
NC this evening. Wind gusts of 30 to 35 mph will be strong enough
to knock down a few tree limbs.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Prolonged rain and wind Friday and Friday night will result in a few
downed trees, leading to sporadic power outages and isolated flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ026-040-041-075>077-084>086-152115-
Franklin-Chatham-Wake-Moore-Lee-Harnett-Richmond-Scotland-Hoke-
507 PM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ027-028-042-043-078-088-089-152115-
Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson-
507 PM EDT Fri Sep 14 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...
...TORNADO WATCH 374 IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 14, 8:53 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
853 PM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     NON-TSTM WND GST 3 NNE BONNIE DOONE      35.14N 78.93W
09/14/2018  M65 MPH          CUMBERLAND         NC   AWOS

            AWOS STATION FBG, FORT BRAGG/SIMMO.

&&

TC
Local storm report, Sep 14, 9:09 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
909 PM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      5 S PINE LEVEL          35.44N 78.24W
09/14/2018                   JOHNSTON           NC   EMERGENCY MNGR

            CORRECTS PREVIOUS TROPICAL STORM REPORT FROM
            5 S PINE LEVEL. STEVENS CHAPEL ROAD WASHED
            OUT NEAR PRINCETON.

&&

TC
Local storm report, Sep 14, 9:22 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
922 PM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      5 S PINE LEVEL          35.44N 78.24W
09/14/2018                   JOHNSTON           NC   EMERGENCY MNGR

            CORRECTS PREVIOUS TROPICAL STORM REPORT FROM
            5 S PINE LEVEL. STEVENS CHAPEL ROAD WASHED
            OUT NEAR PRINCETON.

&&
Local storm report, Sep 14, 9:25 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
925 PM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     FLASH FLOOD      BENSON                  35.38N 78.55W
09/14/2018                   JOHNSTON           NC   EMERGENCY MNGR

            CORRECTS PREVIOUS TROPICAL STORM REPORT FROM
            BENSON. SEVERAL ROADS FLOODED IN THE BENSON
            AREA.

&&
Local storm report, Sep 14, 9:31 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
931 PM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     FLASH FLOOD      PRINCETON               35.47N 78.16W
09/14/2018                   JOHNSTON           NC   EMERGENCY MNGR

            NUMEROUS ROADS WASHED OUT THROUGHOUT THE
            AREA.

&&
Local storm report, Sep 14, 9:33 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
933 PM EDT FRI SEP 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     FLASH FLOOD      2 WSW GOLDSBORO         35.37N 78.00W
09/14/2018                   WAYNE              NC   EMERGENCY MNGR

            5 WATER RESCUES SO FAR THIS EVENING.

&&

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 9:21 PM EDTTornado WarningRAHWayne24 min
Sep 14, 10:20 PM EDTTornado WarningRAHWayne9 min
Sep 14, 11:29 PM EDTAreal Flood AdvisoryRAHChatham, Davidson, Harnett, Lee, Montgomery, Moore and 2 more3 hr
Sep 14, 11:47 PM EDTAreal Flood AdvisoryRAHEdgecombe, Franklin, Nash3 hr
Sep 14, 11:56 PM EDTFlash Flood WarningRAHCumberland, Harnett, Hoke, Johnston, Moore, Sampson and 4 more39 hr
Sep 15, 2:43 AM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Davidson, Durham, Lee, Montgomery and 5 more3 hr
Sep 15, 2:48 AM EDTAreal Flood AdvisoryRAHEdgecombe, Franklin, Nash3 hr
Sep 15, 4:23 AM EDTAreal Flood AdvisoryRAHAnson, Chatham, Harnett, Hoke, Lee, Montgomery and 4 more3 hr
Sep 15, 4:58 AM EDTTornado WarningRAHWayne21 min
Sep 15, 6:06 AM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Davidson, Durham, Guilford, Lee and 6 more6 hr
Sep 15, 6:22 AM EDTFlash Flood WarningRAHLee, Moore32 hr
Sep 15, 7:31 AM EDTFlash Flood Warning EmergencyRAHJohnston, Sampson, Wayne3 hr
Sep 15, 7:50 AM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Moore, Richmond, Scotland, Stanly3 hr
Sep 15, 8:52 AM EDTSpecial Weather StatementRAHHarnett, Lee23 min
Sep 15, 9:23 AM EDTSpecial Weather StatementRAHSampson37 min
Sep 15, 11:19 AM EDTTornado WarningRAHSampson26 min
Sep 15, 11:28 AM EDTSpecial Weather StatementRAHWilson32 min
Sep 15, 11:50 AM EDTAreal Flood AdvisoryRAHAnson, Chatham, Davidson, Montgomery, Randolph, Richmond and 2 more6 hr
Sep 15, 11:51 AM EDTSpecial Weather StatementRAHCumberland54 min
Sep 15, 1:12 PM EDTFlash Flood WarningRAHChatham, Durham, Wake9 hr
Sep 15, 1:40 PM EDTAreal Flood AdvisoryRAHAlamance, Guilford, Orange, Randolph4 hr
Sep 15, 2:23 PM EDTFlash Flood WarningRAHAnson, Davidson, Forsyth, Guilford, Montgomery, Randolph and 2 more24 hr

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.